Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 131, NWS Des Moines, IA

June 11, 2018Clarke County, Decatur County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 11, 2018, 12:04 AM CDT for Clarke County, Decatur County, Iowa. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2018, 12:04 AM CDT (05:04 UTC)
Expired
Jun 11, 2018, 12:45 AM CDT
In force
41 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Clarke County, IA, Decatur County, IA

The radar

The Des Moines radar (KDMX), 94 km from the middle of the area, began a volume at 05:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 5.1 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2018-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1152 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2018-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1152 J/kg
Mixed-layer CIN
-351 J/kg
Mixed-layer LCL
1819 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
633 m²/s²
Significant tornado parameter
0.0
Supercell composite
20.2

Open this sounding in Storm Lab

The text

As transmitted.

959 
WUUS53 KDMX 110504
SVRDMX
IAC039-053-110545-
/O.NEW.KDMX.SV.W.0131.180611T0504Z-180611T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
1204 AM CDT MON JUN 11 2018

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Northern Decatur County in south central Iowa...
  Southwestern Clarke County in south central Iowa...

* Until 1245 AM CDT.

* At 1204 AM CDT, a severe thunderstorm was located near Osceola,
  moving south at 15 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Leon, Grand River, Van Wert, Decatur City and Weldon. 

This includes Interstate 35 between mile markers 13 and 31.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4100 9393 4099 9377 4073 9364 4073 9400
TIME...MOT...LOC 0504Z 353DEG 12KT 4094 9380 

HAIL...1.00IN
WIND...<50MPH
 
$$

Curtis
2 follow-up statements
601 
WWUS53 KDMX 110510
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
1210 AM CDT MON JUN 11 2018

IAC039-053-110545-
/O.CON.KDMX.SV.W.0131.000000T0000Z-180611T0545Z/
Decatur IA-Clarke IA-
1210 AM CDT MON JUN 11 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR NORTHWESTERN DECATUR AND SOUTHWESTERN CLARKE COUNTIES...

At 1210 AM CDT, a severe thunderstorm was located 7 miles south of
Osceola, moving south at 15 mph.

HAZARD...Ping pong ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

Locations impacted include...
Leon, Grand River, Van Wert and Decatur City. 

This includes Interstate 35 between mile markers 13 and 30.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4098 9393 4098 9379 4073 9366 4073 9400
TIME...MOT...LOC 0510Z 353DEG 12KT 4092 9380 

HAIL...1.50IN
WIND...<50MPH
 
$$

Curtis
653 
WWUS53 KDMX 110522
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
1222 AM CDT MON JUN 11 2018

IAC039-053-110545-
/O.CON.KDMX.SV.W.0131.000000T0000Z-180611T0545Z/
Decatur IA-Clarke IA-
1222 AM CDT MON JUN 11 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR NORTHWESTERN DECATUR AND SOUTHWESTERN CLARKE COUNTIES...

At 1222 AM CDT, a severe thunderstorm was located 9 miles north of
Leon, moving south at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Leon, Grand River, Van Wert and Decatur City. 

This includes Interstate 35 between mile markers 13 and 30.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4098 9393 4098 9379 4073 9366 4073 9400
TIME...MOT...LOC 0522Z 353DEG 12KT 4088 9379 

HAIL...1.00IN
WIND...60MPH
 
$$

Curtis

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 11:56 PM CDT, 8 minutes earlier.

Area forecast discussion, Jun 10, 11:56 PM CDT, 8 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1156 PM CDT Sun Jun 10 2018

.SHORT TERM.../Tonight through Monday/
Issued at 324 PM CDT Sun Jun 10 2018

MCS which moved into southern Iowa this morning lingered in the
area all day. Thunderstorms on the western edge of the complex
intensified this afternoon producing locally heavy rain.
Thunderstorms were elevated in nature and were being supported by
warm and moist influx from the wsw. Will keep these storms going
early until the diurnal support diminishes towards evening. The
surface front was south of Iowa across northern Missouri this
afternoon. This boundary should remain nearly stationary tonight.
A strong low-level jet should intensify across the central plains
and overrun the boundary and support the development of elevated
thunderstorms over central Iowa. These storms, once they form,
should remain nearly stationary overnight since the forcing
mechanisms remain in place. As a result, we should see a swath of
locally heavy rain. At this time, it appears the heavy rain should
remain south of the flood hit areas in the Cedar Basin.

The thunderstorm activity should diminish as the low-level jet
decreases Monday morning. Meanwhile, the much anticipated upper
trough should move into the northern plains and eventually through
the upper midwest Monday night and Tuesday. The associated front
should move through central Iowa Tuesday night. Before it
arrives,the old surface boundary over northern Missouri will
struggle to lift north across Iowa on Monday. This will make
temperatures difficult so the confidence of the temperature
forecast is below average on Monday. We should see considerable
cloud debris and at least a chance showers and storms during the
day.

With the approaching frontal zone Monday night, there is a good
chance of more thunderstorms Monday evening. The CAMs at this
range keep the more robust storms over southern Iowa which is
consistent with the slight risk area for severe weather.

.LONG TERM.../Monday night through Sunday/
Issued at 324 PM CDT Sun Jun 10 2018

A surface high with drier air behind the front should provide
drier and cooler air across Iowa. Even with that, temperatures
will remain above normal for early June. The dry weather should
allow flooded areas some time to recover.

After the upper trough passes to the east by midweek, the models
are consistent in rising 500 mb heights and building unseasonably
warm air north into the upper midwest. There is a good signal for
warm advection, moisture transport supported, thunderstorms across
central Iowa Wednesday night as the warm and humid air returns.
After that, precipitation chances should be low with highs in the
lower to mid 90s next weekend.

&&

.AVIATION.../For the 06Z TAFS through 06Z Monday night/
Issued at 1156 PM CDT Sun Jun 10 2018

Main TAF concern will be for quasi-stationary line of storms that
has developed between KFOD and KDSM.  Heavy rain and lightning will
be the danger to aviation.  Widespread MVFR/local IFR cigs expected
over all TAF's through 15Z before improving some.  IFR vsbys likely
due to heavy rain with storms.

&&

.HYDROLOGY...
Issued at 324 PM CDT Sun Jun 10 2018

River flooding concerns remain focused over parts of north
central into northeast Iowa, but there may be an isolated concern
over a small part of southwest Iowa on some tributaries of the
East Nishnabotna River. The Winnebago River in Mason City fell
below flood stage this morning with Iowa Flood Center gauges along
Willow Creek in and near Mason City falling to levels similar to
where they were Saturday afternoon before the rain started. This
likely means elevated, but not out of bank levels along much of
Willow Creek. For the Shell Rock River, the flood crest has
recently occurred at Marble Rock at mid-afternoon per an Iowa
Flood Center Gauge. Rises should slow as the crest occurs likely
later today or later this evening before beginning to fall in
Greene and Clarksville. The river will crest in Shell Rock early
Monday morning as well. Flooding is also forecast along the Cedar
River in Cedar Falls and Waterloo as the water from the Cedar
tributaries routes downstream. The bulk of heavier rainfall
should stay south of these Winnebago, Shell Rock, and Cedar basins
tonight, but a cold front will bring additional storms across
these basins later Monday into Monday night. This rainfall should
be briefly heavy, but should be more progressive than previous
days and mitigate against an otherwise greater threat. Farther
southwest over parts of southwest Iowa, a band of showers and
thunderstorms have been fairly stationary over parts of Shelby
into southwest Audubon and northern Cass Counties with radar
estimated rain totals averaging 3 to 5 inches with isolated higher
totals possible as of mid-afternoon Sunday. Automated weather
stations in this area indicate radar estimates may be a bit high,
but have one gauge near Elk Horn recording almost 3.5 inches
today so far. The mitigating factors to these rain amounts is that
antecedent conditions have been on the drier side and the rain
has fallen over a prolonged period since 5 or 6am this morning.
However, tributaries of the East Nishnabotna River may be primed
if future heavy rain falls over these basins.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Johnson
LONG TERM...Johnson
AVIATION...FAB
HYDROLOGY...Ansorge
Hazardous weather outlook, Jun 10, 10:11 PM CDT, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
1011 PM CDT Sun Jun 10 2018

IAZ004>007-015>017-023>026-033-034-037-038-044-045-049-050-057-
058-062-070-071-075-081-082-086-092-093-097-120315-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Hardin-Grundy-
Crawford-Carroll-Marshall-Tama-Audubon-Guthrie-Poweshiek-Cass-
Adair-Mahaska-Adams-Union-Wapello-Taylor-Ringgold-Davis-
1011 PM CDT Sun Jun 10 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Scattered thunderstorms are possible tonight. Isolated severe
storms are possible with large hail and damaging winds. Heavy
rainfall could occur with any storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Additional thunderstorms are possible later Monday afternoon into
Monday evening. A few severe storms will be possible with the
primary threats damaging wind gusts and locally heavy rain. Large
hail and isolated tornadoes may also occur.

Scattered storms are possible at times from Wednesday night
through Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times through Monday night.

IAZ027-028-039-120315-
Butler-Bremer-Black Hawk-
1011 PM CDT Sun Jun 10 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Scattered thunderstorms are possible this afternoon into tonight.
Isolated severe storms are possible with large hail and damaging
winds. Locally heavy rainfall could occur with any storms.

River Flood Warnings are in effect along the Shell Rock and Cedar
River basins. Please refer to our website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Additional thunderstorms are possible later Monday afternoon into
Monday evening. A few severe storms will be possible with the
primary threats damaging wind gusts and locally heavy rain. Large
hail and isolated tornadoes may also occur.

Scattered storms are possible at times from Wednesday night
through Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times through Monday night.

IAZ035-036-046>048-059>061-072>074-083>085-094>096-120315-
Webster-Hamilton-Greene-Boone-Story-Dallas-Polk-Jasper-Madison-
Warren-Marion-Clarke-Lucas-Monroe-Decatur-Wayne-Appanoose-
1011 PM CDT Sun Jun 10 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

A Flash Flood Watch is in effect until 8 AM. Please refer to our
website at weather.gov/desmoines for further details.

Thunderstorms with heavy rainfall are likely tonight. Isolated
severe storms are possible with threat being large hail and
damaging winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Additional thunderstorms are possible later Monday afternoon into
Monday evening. A few severe storms will be possible with the
primary threats damaging wind gusts and locally heavy rain. Large
hail and isolated tornadoes may also occur.

Scattered storms are possible at times from Wednesday night
through Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times through Monday night.

FAB

In the hours before

Special weather statement, Jun 10, 9:25 PM CDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Des Moines IA
925 PM CDT SUN JUN 10 2018

IAZ047-059-060-110315-
Boone IA-Polk IA-Dallas IA-
925 PM CDT SUN JUN 10 2018

...Small Hail Dime to Nickel Size...

At 924 PM CDT, Doppler radar was tracking a strong thunderstorm near
Woodward, or 9 miles southeast of Perry, moving southeast at 25 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Des Moines, West Des Moines, Ankeny, Urbandale, Johnston, Clive,
Grimes, Windsor Heights, Polk City, Saylorville, Granger, Woodward,
Big Creek Lake, Saylorville Lake, Valley West Mall, Merle Hay Mall,
Minburn, Bouton and Big Creek State Park.

LAT...LON 4180 9410 4190 9400 4176 9355 4157 9374
TIME...MOT...LOC 0224Z 296DEG 20KT 4179 9393

Curtis
Local storm report, Jun 10, 9:32 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
932 PM CDT SUN JUN 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             TRURO                   41.21N 93.85W
06/10/2018  E0.88 INCH       MADISON            IA   PUBLIC

            VIA SOCIAL MEDIA.

&&

CC
Special weather statement, Jun 10, 9:43 PM CDT, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Des Moines IA
943 PM CDT SUN JUN 10 2018

IAZ060-061-073-110330-
Jasper IA-Polk IA-Warren IA-
943 PM CDT SUN JUN 10 2018

...Lots of Small Hail...

At 942 PM CDT, Doppler radar was tracking a strong thunderstorm over
Johnston, moving southeast at 40 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Des Moines, Ankeny, Urbandale, Johnston, Altoona, Pleasant Hill,
Grimes, Windsor Heights, Carlisle, Bondurant, Polk City, Saylorville,
Mitchellville, Prairie City, Saylorville Lake, Adventureland
Amusement Park, Merle Hay Mall, Iowa Events Center, Prairie Meadows
and Iowa State Fairgrounds.

LAT...LON 4151 9325 4151 9333 4144 9333 4140 9338
      4167 9381 4170 9381 4182 9371 4160 9314
TIME...MOT...LOC 0242Z 302DEG 35KT 4171 9368

Curtis
Special weather statement, Jun 10, 10:00 PM CDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1000 PM CDT SUN JUN 10 2018

IAZ083-084-094-095-110400-
Clarke IA-Wayne IA-Lucas IA-Decatur IA-
1000 PM CDT SUN JUN 10 2018

...Dime to Nickel Hail...

At 1000 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Osceola, moving southeast at 10 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Woodburn, Derby and Le Roy.

LAT...LON 4104 9371 4108 9364 4093 9338 4083 9358
TIME...MOT...LOC 0300Z 320DEG 9KT 4102 9364

Curtis
Local storm report, Jun 10, 10:15 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1015 PM CDT SUN JUN 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1014 PM     HAIL             NW WEST DES MOINES      41.60N 93.83W
06/10/2018  E0.88 INCH       DALLAS             IA   NWS EMPLOYEE

&&

CC
Special weather statement, Jun 10, 10:24 PM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1024 PM CDT SUN JUN 10 2018

IAZ046>048-059-060-072-073-083-084-110415-
Story IA-Boone IA-Greene IA-Clarke IA-Polk IA-Lucas IA-Madison IA-
Dallas IA-Warren IA-
1024 PM CDT SUN JUN 10 2018

...Rounds of Heavy Rainfall and Small Hail...

At 1021 PM CDT, Doppler radar was tracking strong thunderstorms
through parts of central Iowa, generally moving southeast around 20
mph.

Multiple rounds of heavy rainfall and dime size hail will be
possible with these storms. Rainfall amounts may reach or exceed 1
to 2 inches over the next hour, let alone overnight.

Locations impacted include...
Des Moines, West Des Moines, Ankeny, Urbandale, Johnston, Clive,
Indianola, Altoona, Waukee, Boone, Norwalk, Pleasant Hill, Grimes,
Perry, Winterset, Osceola, Jefferson, Chariton, Adel and Windsor
Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Periods of torrential rainfall is also occurring with these storms,
and may lead to localized flooding. Do not drive your vehicle
through flooded roadways.

&&

LAT...LON 4182 9428 4186 9428 4186 9431 4221 9453
      4221 9401 4175 9337 4116 9333 4116 9331
      4090 9328 4090 9382
TIME...MOT...LOC 0321Z 326DEG 28KT 4129 9362

Curtis

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 8:23 PM CDTSpecial Weather StatementDMXWarren52 min
Jun 10, 8:34 PM CDTSpecial Weather StatementDMXDallas41 min
Jun 10, 9:04 PM CDTSpecial Weather StatementDMXWarren41 min
Jun 10, 9:08 PM CDTSevere Thunderstorm WarningDMXClarke37 min
Jun 10, 9:25 PM CDTSpecial Weather StatementDMXDallas50 min
Jun 10, 9:43 PM CDTSpecial Weather StatementDMXPolk47 min
Jun 10, 9:53 PM CDTFlash Flood WatchDMXAppanoose, Boone, Clarke, Dallas, Decatur, Greene and 11 more10 hr
Jun 10, 10:00 PM CDTSpecial Weather StatementDMXLucas60 min
Jun 10, 10:24 PM CDTSpecial Weather StatementDMXBoone, Clarke, Dallas, Greene, Lucas, Madison and 2 more51 min
Jun 11, 12:21 AM CDTSevere Thunderstorm WarningDMXRinggold, Union39 min
Jun 11, 12:43 AM CDTSevere Thunderstorm WarningDMXDecatur, Ringgold62 min
Jun 11, 1:37 AM CDTSevere Thunderstorm WarningDMXAdair, Dallas, Guthrie, Madison42 min
Jun 11, 1:45 AM CDTSevere Thunderstorm WarningDMXDecatur, Wayne30 min
Jun 11, 3:13 AM CDTSpecial Weather StatementDMXPocahontas47 min
Jun 11, 3:17 AM CDTSpecial Weather StatementDMXUnion43 min
Jun 11, 3:20 AM CDTSpecial Weather StatementDMXAdair, Cass40 min
Jun 11, 3:33 AM CDTSpecial Weather StatementDMXAudubon42 min
Jun 11, 3:42 AM CDTSpecial Weather StatementDMXPalo Alto63 min
Jun 11, 4:08 AM CDTSpecial Weather StatementDMXPocahontas52 min
Jun 11, 4:45 AM CDTSpecial Weather StatementDMXPalo Alto45 min
Jun 11, 5:00 AM CDTFlash Flood WarningDMXPalo Alto6 hr
Jun 11, 5:32 AM CDTFlash Flood WarningDMXAudubon, Cass6 hr
Jun 11, 6:41 AM CDTSpecial Weather StatementDMXEmmet49 min
Jun 11, 7:39 AM CDTSpecial Weather StatementDMXBoone, Hamilton, Jasper, Marshall, Polk, Story3 hr
Jun 11, 11:10 AM CDTSpecial Weather StatementDMXAudubon35 min
Jun 11, 11:14 AM CDTSpecial Weather StatementDMXCass31 min
Jun 11, 11:50 AM CDTSpecial Weather StatementDMXAdair25 min
Jun 11, 11:53 AM CDTSpecial Weather StatementDMXAdams37 min
Jun 11, 6:11 PM CDTSevere Thunderstorm WarningDMXCass32 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.